Parkinson’s Disease Drugs, Medicines Overdose Symptoms

Parkinson’s disease is a chronic progressive neurodegenerative disorder of the elderly characterized by the loss of dopaminergic neurones in the nigrostriatal region of the brain. Since, the dopamine producing neurons are predominantly involved in the muscular control and coordination, their loss leads to a profound motor imbalance in the body. The symptoms however range from premotor to motor disturbances. The constellation of symptoms include dysphagia, dysarthria, urinary incontinence, constipation, sleep disturbances, dementia to loss of muscle control, tremors, rigidity, dyskinesia, slowness of movements, freezing of gait, and frequent falls. Various behavioral disorders like impulsive buying, stealing, eating, sexual disorders and mood swings hamper the overall quality of life of the patient. The catch lies in the fact that there exists no specific cure for this dreadful morbid condition. Naturally, the myriad of symptoms are managed symptomatically by a wide range of drugs.

Parkinson’s disease patients, like any other patient, may take an overdose of their prescribed medicines either accidentally or intentionally. A drug dose that is high enough to cause harmful effects on the body is considered as an overdose.

Taking more than his prescribed dose of any medicine can affect each individual differently and the effect will also depend upon the type of medicine ingested as well as the quantity. Varying effects may be seen when the medicine is combined with other drugs, alcohol, or if it is taken along with food or on an empty stomach.

What is drug overdose?

The Drug overdoses can be accidental or intentional. It occurs upon the ingestion of a drug in excess of its safe medical recommendation. However, some people are more sensitive to certain medications. The levels of drugs which are normal for other people’s bodies might prove to be toxic in these sensitive people. People tend to respond differently to drug overdose and their management is tailored specific to the needs.

Causes of Drug Overdose in Parkinson’s Disease

  • A Parkinson’s disease patient may be old and forgetful. A multiple drug regime may cause further confusion. Chances of repeating a dose is possible in such patients.
  • Elderly patients may take the wrong medicine or incorrect and excessive dose without being aware of it.
  • A patient may take double the dose to make up for a missed dose.
  • Parkinson’s disease patients often suffer from depression. A large dose of medicine may be taken in an attempt to commit suicide.

Symptoms of Parkinson’s Medicine Overdose

The symptoms of overdose of any drug could be an aggravation of its normal action. The severity of symptoms is largely dependent on the amount of drug taken.

  • Levodopa or a combination of levodopa/carbidopa is the most common drug prescribed to treat symptoms of Parkinson’s disease. An overdose of this drug can cause nausea, vomiting, increased heart rate, palpitations, irregular heart beats (arrhythmias), Confusion, agitation, insomnia, restlessness, involuntary body movements. A specific problem in establishing the diagnosis of the overdosage of levodopa lies in the fact that levodopa has a relatively short Half-Life in the circulation. If in case there is a delay in bringing the overdosage patient to the hospital the blood concentration of levodopa could already be normal. In such cases it becomes important for us to measure the concentration of 3-0-methyldopa so as not to overlook an overdosage with levodopa.
  • Overdose with a dopamine agonist such as ropinirole may cause symptoms such as nausea, vomiting, sweating, dizziness, claustrophobia, involuntary body movements, heart palpitations, weakness, coughing, fatigue, agitation, low blood pressure upon sitting or standing, drowsiness, confusion fainting, muscle spasms, chest pain, and hallucinations. Symptoms of overdose with pramipexole, another dopamine agonist, are not known but may include any of the above.
  • MAO-B inhibitors such as selegiline overdose may induce hypotension (low blood pressure) and agitation, although definite effects of overdose have not been seen with selegiline. Headache, drowsiness, dizziness, chest pain, respiratory depression and convulsions are other possible symptoms.
  • Overdose with COMT inhibitors such as entacapone or tolcapone have not been reported but a large enough dosage could cause abdominal pain, diarrhea, nausea, vomiting, dizziness, respiratory depression and convulsions.
  • Amantadine can result in an overdose even in fairly small amounts. It can cause hypertension (high blood pressure), arrhythmias, respiratory distress, kidney problems, insomnia, agitation, confusion, disorientation, delirium, convulsions, coma or even death.

Treatment of Parkinson’s Disease Drug Overdose

Immediate medical care is very important for successful treatment of any drug overdose.

The treatment will depend upon the medicine taken (refer to Drug Therapy in Parkinson’s Disease), amount ingested, time elapsed since then, and also to a certain extent upon the age of the patient. Since, there is no specific antidote to the parkinson’s medications, some of the general measures taken upon their overdose may include :

  • Careful monitoring of the blood pressure and respiration.
  • ECG to monitor the heart, especially for arrhythmias. (If required, specific antiarrhythmic therapy must be administered)
  • General supportive care. Maintain the patient’s airway. Do endotracheal intubation and administer oxygen.
  • Intravenous fluids: It is the infusion of fluids directly into the vein and is commonly referred to as drips. It is the fastest way to deliver fluids and medications throughout the body, and can be administered both by the peripheral intravenous lines and Central intravenous lines. The most commonly used fluid is normal saline.
  • Gastric lavage or pumping of the stomach: It is the process to clean out the contents of the stomach for a person who has ingested a lethal dose of poison or has overdosed on a drug. It involves the passage of a tube through the mouth or the nose into the stomach followed by subsequent administration and removal of small amounts of liquid. Because of the possibility of vomiting, a suction device is always kept in hand, in case the patient aspirates the gastric content into the lungs. The lavage has to be continued until the returning fluid from the stomach becomes clear. If the patient is unconscious, he should always be intubated before performing the lavage. Also, it is mandatory to put the patient to sleep while performing the lavage, due to its high risk of shock.  However, stomach pumping should only be considered, if the amount of poison ingested is potentially life threatening and it has been consumed within the past 2 hours.
  • Activated charcoal: It involves the administration of more than 2 doses of oral activated charcoal to supplement the elimination of drug overdose in acute poisoning. Activated charcoal interrupts the distribution of drugs into systemic circulation. So also, it adsorbs the unabsorbed drugs onto its surface. The treatment with activated charcoal is considered to be simple, inexpensive, and safe. Also, it avoids the need to use invasive procedures. It must however not be used in unconscious patients and patients with unprotected airways.
  • Specific antidotes, if available.
  • Treatment of complications.

The possibility of multiple drug involvement should be kept in mind, especially if overdosing is suspected to be intentional. Refer to the article on Other Drug Interactions with Parkinson’s Disease Medicines.

Further management will be guided by the reason for overdose – accidental or intentional.

 

1 Trackback / Pingback

  1. Dangers of Using Cheap or Counterfeit Medicines for PD | Pdring.com - A-Z Parkinsons disease information: Parkinsons disease symptom, treatment, exercise & medication.

Leave a Reply

Your email address will not be published.


*